Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 23, 2018, 6:43 PM CDT for Brown County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 6:43 PM CDT (23:43 UTC)
- Expired
- May 23, 2018, 7:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brown County, SD
The radar
The Aberdeen radar (KABR), 39 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
100
WUUS53 KABR 232343
SVRABR
SDC013-240015-
/O.NEW.KABR.SV.W.0033.180523T2343Z-180524T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
643 PM CDT WED MAY 23 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
North central Brown County in northeastern South Dakota...
* Until 715 PM CDT
* At 642 PM CDT, a severe thunderstorm was located over Barnard, or
17 miles south of Ellendale, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Frederick and Barnard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4571 9838 4572 9851 4594 9858 4593 9827
TIME...MOT...LOC 2342Z 182DEG 14KT 4576 9846
HAIL...1.00IN
WIND...60MPH
$$
Lueck2 follow-up statements
688 WWUS53 KABR 240001 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 701 PM CDT WED MAY 23 2018 SDC013-240015- /O.CON.KABR.SV.W.0033.000000T0000Z-180524T0015Z/ Brown SD- 701 PM CDT WED MAY 23 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTH CENTRAL BROWN COUNTY... At 701 PM CDT, a severe thunderstorm was located over Frederick, or 12 miles south of Ellendale, moving north at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Frederick. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4580 9840 4581 9851 4594 9857 4593 9832 TIME...MOT...LOC 0001Z 182DEG 14KT 4584 9846 HAIL...0.88IN WIND...60MPH $$ Lueck
351
WWUS53 KABR 240009
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
709 PM CDT WED MAY 23 2018
SDC013-240019-
/O.EXP.KABR.SV.W.0033.000000T0000Z-180524T0015Z/
Brown SD-
709 PM CDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BROWN COUNTY
WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4580 9840 4581 9851 4594 9857 4593 9832
TIME...MOT...LOC 0009Z 182DEG 14KT 4587 9846
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:42 PM CDT, 1 minute earlier.
Area forecast discussion, May 23, 6:42 PM CDT, 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 642 PM CDT Wed May 23 2018 .UPDATE... Issued at 630 PM CDT Wed May 23 2018 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Thursday) Issued at 318 PM CDT Wed May 23 2018 The threat for severe storms over the next 30 hours will be the main forecast challenge. As of 19Z, an area of low pressure is located near Pierre with a warm front draped east-southeast across the region. With dew points in the 60s, surface based cape values exceed 3K J/KG. While 0-6 KM bulk shear values are lacking, deep layer shear is around 25-30 knots. CAMS still support convection developing in south- central SD within the next few hours. These storms should track northeastward through this evening, pushing into North Dakota around 3Z. With high DCAPE values, damaging winds are possible with these storms. Hail is also possible. After the first round of convection this evening, attention then turns westward. Thunderstorms currently developing over Wyoming should push across western SD after 0Z, potentially reaching our CWA around 3Z. These storms should progress eastward across the CWA with diminish intensity expected. There could be lingering pcpn in the eastern CWA Thursday morning. The NAM, as well as the HREF seems to suggest a break in convection Thursday morning through Thursday afternoon before additional storms develop along a cold front. As of now, convective initiation looks best along the James River Valley after 21Z. There storms should push eastward across the rest of the CWA Thursday evening. .LONG TERM...(Thursday Night through Wednesday) Issued at 318 PM CDT Wed May 23 2018 A shortwave trough and surface cold front should be on their way out of the area by Thursday evening, taking a very moist environment with them. Before that happens, thunderstorms are possible across eastern SD and west central MN through Thursday evening. An unstable atmosphere will provide the potential for strong updrafts with any activity. Shear does not look to be too favorable, however large hail and damaging winds will be possible. By Friday, a Western U.S. upper level ridge begins makings its presence known by spreading east towards our across our CWA, resulting in much above temperatures. This will be the story through Memorial Day Weekend into early next week as well. Models indicate highs in the 90s during this time. Meanwhile, a large and slow-moving upper-level trough across the western U.S. will churn towards the High Plains. Pieces of energy may begin ejecting northeastward by late Saturday, leading to on-and-off thunderstorm chances. The trough itself may begin working into the High Plains by Tuesday/Wednesday, leading generally better precip chances. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 630 PM CDT Wed May 23 2018 VFR conditions are expected over the next 24 hours. Any exception would be during thunderstorms, which are possible across the area through early this evening and then again later tonight (mainly KPIR/KMBG). After a break in precipitation chances Thursday morning, thunderstorm chances return across the area (mainly KABR/KATY) Thursday afternoon and evening. There will also be a low level jet around tonight, which could create some low level wind shear at times. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...SD LONG TERM...Lueck AVIATION...Dorn
Hazardous weather outlook, May 23, 3:48 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 348 PM CDT Wed May 23 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-242100- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 348 PM CDT Wed May 23 2018 /248 PM MDT Wed May 23 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible through this evening, with large hail and damaging winds being the main threats especially along and west of the James River Valley .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms are possible across eastern South Dakota and west central Minnesota Thursday afternoon and evening. Large hail and strong winds are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary late this afternoon and evening.
In the hours before
Special weather statement, May 23, 5:06 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
506 PM CDT WED MAY 23 2018
SDZ006-232230-
Brown SD-
506 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWN COUNTY UNTIL
530 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westport, or 12 miles north of Aberdeen, moving north at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Frederick, Columbia, Westport, Barnard, Sand Lake Wildlife Refuge and
Houghton.
LAT...LON 4556 9829 4552 9842 4557 9854 4585 9855
4582 9814
TIME...MOT...LOC 2205Z 185DEG 26KT 4564 9841
TelkenSpecial weather statement, May 23, 5:21 PM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Aberdeen SD 521 PM CDT WED MAY 23 2018 SDZ011-232245- Day SD- 521 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAY COUNTY UNTIL 545 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over Butler, or 11 miles west of Webster, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bristol, Roslyn, Pierpont and Butler. LAT...LON 4519 9768 4525 9786 4556 9791 4551 9742 TIME...MOT...LOC 2221Z 189DEG 32KT 4529 9774 Telken
Local storm report, May 23, 5:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
552 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL BRISTOL 45.35N 97.75W
05/23/2018 M1.00 INCH DAY SD PUBLIC
REPORT AND PHOTO PROVIDED VIA FACEBOOK.
&&
JTSpecial weather statement, May 23, 6:29 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Aberdeen SD 629 PM CDT WED MAY 23 2018 SDZ006-240000- Brown SD- 629 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN COUNTY UNTIL 700 PM CDT... At 628 PM CDT, Doppler radar was tracking a strong thunderstorm over Barnard, or 18 miles south of Ellendale, moving north at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Frederick and Barnard. LAT...LON 4566 9835 4567 9853 4594 9861 4593 9825 TIME...MOT...LOC 2328Z 181DEG 22KT 4575 9845 Lueck
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:40 AM CDT | Special Weather Statement | ABR | Buffalo, Lyman | 65 min |
| May 23, 1:44 AM CDT | Special Weather Statement | ABR | Stanley | 46 min |
| May 23, 2:36 AM CDT | Special Weather Statement | ABR | Dewey | 39 min |
| May 23, 3:09 AM CDT | Special Weather Statement | ABR | Dewey | 51 min |
| May 23, 5:32 AM CDT | Special Weather Statement | ABR | Day | 43 min |
| May 23, 6:06 AM CDT | Special Weather Statement | ABR | Codington | 39 min |
| May 23, 5:06 PM CDT | Special Weather Statement | ABR | Brown | 24 min |
| May 23, 5:21 PM CDT | Special Weather Statement | ABR | Day | 24 min |
| May 23, 6:29 PM CDT | Special Weather Statement | ABR | Brown | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.